Minnesota, 2008

Hail in Minnesota, May 31, 2008

May 31, 2008 · NWS DLH · 3 events in 2 counties and zones

A frontal boundary, combined with significant instability and cool air aloft resulted in scattered thunderstorms across portions of north central Minnesota during the afternoon and early evening. A few storms became severe with strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A frontal boundary, combined with significant instability and cool air aloft resulted in scattered thunderstorms across portions of north central Minnesota during the afternoon and early evening. A few storms became severe with strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 10:04 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 31, 10:04 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1104 AM CDT SAT MAY 31 2008

.UPDATE...ADJUSTED HIGH TEMPS DOWN FOR THIS AFTERNOON...ESPECIALLY
ACROSS THE ARROWHEAD AND NW WI...AS STRATUS ON THE BACKSIDE OF THE
DEPARTING UPPER LOW HAS BEEN SLOW TO ERODE SO FAR TODAY.
SHORTWAVE PUSHING THROUGH THIS AFTERNOON IS CURRENTLY OVER SOUTHERN
MANITOBA PER WATER VAPOR LOOP. SOME SHOWERS AND ISOLATED TSTMS
HAVE DEVELOPED ON THE LEADING EDGE OF THE ZONE OF WAA ASSOCIATED
WITH THIS SYSTEM. MODERATE INSTABILITY AND DEEP LAYER
SHEAR...SHOULD SUPPORT SOME ORGANIZED CONVECTION THIS
AFTERNOON...MAINLY ACROSS OUR SW ZONES ALONG AND NORTH OF LL
THERMAL BOUNDARY. COOL TEMPS ALOFT WILL MAKE LARGE HAIL THE
PRIMARY THREAT.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT SAT MAY 31 2008/

DISCUSSION...MSAS INDICATES EARLIER MULTIPLE SFC LOW PRESS PATTERN
HAS CONVERGED INTO ONE MAIN SFC LOW OVER SRN ONT THIS MORNING.
INITIAL TRAILING SFC BDRY HAS PUSHED SOUTH OF CWA AS SFC DEWPTS
HAVE LOWERED IN PAST 12HRS AND SFC/85H NWRLY FLOW HAS DEEPENED.
LARGE AREA OF LOW OVERCAST HAS SPREAD SOUTHWARD EARLY THIS MORNING
FROM INL TO HIB TO SOUTH SHORE...IN WRAPAROUND MOISTURE FROM
DEPARTING SFC LOW.

TODAY...LATEST RUC13 COND PRESS DEFICITS INDICATE THE LOW CLOUD
FIELD MAY LINGER THROUGH MID MORNING FROM ARROWHEAD INTO NWRN
WISC. NWRLY MID LVL FLOW WILL DELIVER YET ONE MORE SHORTWAVE THIS
AFTERNOON ACROSS CWA. MDL GENERATED CONVECTIVE PARAMETERS SHOW
INCREASING SFC BOUND CAPES THIS MORNING AND AFTERNOON ACROSS SWRN
CWA. 0/6KM BULK SHEAR INCREASES TO 35KTS OVER MOST OF NWRN WIS BY
AFTERNOON...EAST OF BEST LOW LEVEL INSTABILITY. SPC HAS INDICATED
SLIGHT RISK OVER SW EDGE OF CWA WHICH LOOKS REASONABLE. LATEST
SREF SUGGESTS SOME STRONG STORMS MAY DEVELOP A BIT FARTHER EAST
INTO LWR ST LOUIS RIVER VALLEY WHERE PROB CAPE EXCEEDING 1000 J/KG
ARE OVERRUN BY BETTER BULK SHEAR VECTORS. HAIL/WIND PRIMARY
THREATS. POP FCST FOLLOWED CONSENSUS OF EC/GEM/SREF IN KEEPING
EASTERN EDGE OF CWA OUT OF MAIN AREA OF FORCING.

TONIGHT...POPS QUICKLY DIMINISH BY MID EVENING AS INSTABILITY
LESSENS WITH ELIMINATION OF DIURNAL HEATING AND SYNOPTIC ASCENT IS LOST
WITH DEPARTING SHORTWAVE. MAY NEED TO INTRODUCED SOME FOG INTO
FCST/GRIDS AS BDRY LAYER WINDS DROP AND RELATIVELY MOIST AIR REMAINS.

SUNDAY...GFS IS OUTLIER IN KEEPING ENTIRE CWA DRY AS
EC/GEM/SREF/NAM/UKM SUGGEST ENOUGH FORCING OCCURS ALONG FAST
MOVING BDRY TO GENERATE SOME QPF. SREF TREND HAS BEEN TO INCREASE
POPS ASSOCIATED WITH THIS FEATURE OVER NWRN CWA. WITH TYPICAL
CHALLENGE OF FAST MOVING MID LVL FEATURES IN NW FLOW...SOME
ADJUSTMENT MAY BE NEEDED IN AREAL COVERAGE OF POP/QPF OVER WRN
HALF OF CWA SUNDAY AFTERNOON.

EXTENDED...MONDAY THROUGH FRIDAY...HIGHEST PROBABILITIES OF
ADDITIONAL PRECIP REMAIN FOCUSED ACROSS SRN CWA MONDAY/TUESDAY GFS
APPEARS TO HAVE SOME FEEDBACK ISSUES WITH HEAVY QPF SIGNALS HOWEVER
SOME SUPPORT FROM NAM THAT A LLJ MAY DEVELOP MONDAY NIGHT/TUESDAY
MORNING ALONG SRN EDGE OF CWA. CONFIDENCE IS LOWERED BY LACK OF
AGREEMENT WITH GLOBAL MDLS...EC/UKM/CMC. WED THRU FRIDAY MAY
BECOME WET AS MORE CONSENSUS THAT MID LVL FLOW WILL SHIFT TO
AMPLIFYING UPPER TROF WITH SW FLOW AND INCREASING PWATS.

AVIATION...
A PERIOD OF VFR CONDITIONS IS EXPECTED UNTIL 10Z-12Z
WHILE THE FA IS IN BETWEEN UPPER LEVEL SHORT WAVES. SOME PERIODS OF
MVFR CIGS AND VSBYS ARE POSSIBLE WHERE THE SKY HAS CLEARED. THE
SHORT WAVE IN CANADA WILL BRING SHOWERS AND A FEW THUNDERSTORMS INTO
THE FORECAST AREA BY AFTERNOON...ACCOMPANIED BY MVFR CIGS.

&&

POINT TEMPS/POPS...
DLH  49  73  46  64 /  30  10  10  20
INL  48  72  40  69 /  20  20  10  20
BRD  52  76  51  68 /  30  10  10  40
HYR  48  75  48  70 /  30  10  10  30
ASX  46  70  47  67 /  20  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

LILES
Hazardous weather outlook, May 31, 4:13 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
513 AM CDT SAT MAY 31 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
513 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING
OVER PARTS OF THE NORTHLAND. ALTHOUGH STORMS ARE POSSIBLE ANYWHERE
WEST OF A CRANE LAKE TO TWIN PORTS TO PHILLIPS LINE...THE MOST
LIKELY AREA WILL BE AROUND THE BRAINERD LAKES REGION EAST TO THE
LOWER SAINT CROIX RIVER VALLEY. IN THIS AREA...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP WEST OF A LINE FROM NORTHWESTERN
SAINT LOUIS COUNTY TO NORTHERN ITASCA COUNTY SUNDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE
SOUTHERN PART OF THE REGION. AT THIS TIME...IT IS TOO EARLY TO
INDICATE WHETHER THE STORMS WILL BE STRONG OR SEVERE. PLEASE MONITOR
THE LATEST FORECASTS FOR INFORMATION REGARDING THE POTENTIAL FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

LSZ121-140>148-011015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
513 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

The radar

The Duluth radar (KDLH), 179 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cass

When
May 31, 2:21 PM CST
Where
Cass County, 5.17 mi WSW of Mildred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.720, -94.550

Hail, Cass

When
May 31, 4:55 PM CST
Where
Cass County, 1.38 mi S of Lake Shr
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.500, -94.350

Hail, Crow Wing

When
May 31, 5:20 PM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105676, 105677, 105678.